New York, 2004

Damaging Wind in New York, November 25, 2004

November 25, 2004 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 25, 6:45 AM EST, 4 hours earlier.

Area forecast discussion, Nov 25, 6:45 AM EST, 4 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
645 AM EST THU NOV 25 2004

.UPDATED...UPDATE OF GRIDS/ZFP TO ACCELERATE MOVEMENT OF
PRECOLDFRONTAL PRECIP...EXPAND AREA OF THUNDER AND ADJUST TEMPS.

MONITORING LINE OF STG CONVECTION ENTERING W PORTION CWA.

PREVIOUS...

.SYNOPSIS...LOW PRESSURE WAS MOVING NORTHEASTWARD THROUGH NEW YORK
THIS MORNING.  IT WILL BRING A STRONG COLD FRONT THROUGH EASTERN NEW
YORK AND WESTERN NEW ENGLAND LATE THIS MORNING AND EARLY THIS
AFTERNOON. HIGH PRESSURE WILL BUILD TO THE MID ATLANTIC COAST ON
FRIDAY. OVER THE WEEKEND ANOTHER LOW PRESSURE AREA WILL MOVE ACROSS
THE GREAT LAKES.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...RAIN FAIRLY
WIDESPREAD THE CWA THIS MORNING IN WARM SECTOR WITH TEMPERATURES
MAINLY IN THE 50S.  DRY SLOT QUICKLY WORKING EASTWARD AT 06Z AND BY
ISSUANCE TIME THERE MAY NOT BE MUCH LEFT IN TERMS OF WIDESPREAD
RAIN. POPS RISE INTO THE LIKELY/CATEGORICAL RANGE JUST AHEAD OF
FROPA. TIMING OF COLD FRONT THROUGH KALB ABOUT 18Z AND KPOU 19Z-20Z.

HAVE LOOKED AT CONVECTIVE POTENTIAL AHEAD OF FROPA. AT THE CURRENT
TIME LIGHTNING MINIMAL WITH A FEW STRIKES ACROSS OHIO VALLEY
NORTHWARD TO WESTERN LAKE ONTARIO.  ETA SHOWS AXIS OF INSTABILITY
AHEAD OF FRONT MIDDAY. ETA PEAKS CAPES ABOUT 900 J/KG IN MID HUDSON
VALLEY TO WESTERN CT.  CAPES BASED ON SFC DEWPOINTS 57-60F WHICH
BASED ON SFC DATA ACROSS SOUTHEAST PA REASONABLE. KALB 00Z WIND
OBSERVED 50 KT.  LOW LEVEL JET FORECAST TO STRENGTHEN BUT TO HAVE
SLID WELL OFF TO THE EAST BY FROPA TIME.  IN FACT BY 18Z ETA
FORECASTING ONLY 15-25 KTS AT 850 MB.  FLOW DOES STRENGTHEN
CONSIDERABLY BY 00Z FRI. FLOW ALOFT REMAINS STRONG THROUGH FRONTAL
PASSAGE TIME WITH 18Z 500 MB WINDS 80 KT RANGE WITH 250 MB CORE OF
130 KT JET STILL OVER EASTERN PORTIONS OF AREA. CAPE REACHES TO
ABOUT 22 K FT AT KPOU INTO STRONG WINDS ALOFT.FEELING IS THAT GIVEN
MODEST INSTABILITY AND WEAKENING LOW LOW LEVEL FLOW SEVERE POTENTIAL
MAY BE LIMITED.  HOWEVER WILL HAVE TO WATCH CONVECTION WITH STRONG
UPPER FLOW. WILL ISSUE AN SPS.  SPC SLIGHT RISK SOUTHEAST.

POST FRONTAL...850 TEMPS TAKE A QUICK TUMBLE FROM 10-11C THIS
MORNING...TO -10/-14C BY EVENING.  VERY STRONG TEMP GRADIENT ALONG
FRONT. LAKE EFFECT POTENTIAL IN CWA LIMITED.  LAKE TEMP ABOUT 9C SO
PLENTY OF INSTABILITY AS 850/SURFACE TEMPERATURE DIFFERENTIAL EDGES
INSTABILITY INTO MODERATE RANGE.  HOWEVER MIXED LAYER NEVER EXCEEDS
MORE THAN 5-6 K FT AS INVERSION QUICKLY SETS UP AT 5-6 K FT.  FLOW
ALSO HAS TOO MUCH OF A NORTHWEST COMPONENT.  THERE WILL BE SNOW
SHOWERS BUT ACCUMULATIONS SHOULD BE SMALL.  LIGHT LAKE EFFECT SHOULD
LINGER INTO FRIDAY AM IN FAVORED AREAS.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...ANOTHER LOW TO TRACK
TO OUR NORTHWEST OVER THE WEEKEND.  TIMING OF PRECIPITATION IN
QUESTION.  GFS MORE WIDESPREAD THAN ETA WITH WARM ADVECTION INDUCED
PRECIP ON SATURDAY IN FACT IN COULD HAVE SOME BEFORE 12Z SATURDAY.
GIVEN ETA WILL NOT SPEED UP TIMING FOR NOW.  WILL ADJUST
PRECIPITATION TYPE AS WITH STRONG WARM ADVECTION SATURDAY WHAT COMES
(IF MUCH) WILL BE MOSTLY LIQUID BASED ON FORECAST THICKNESSES AND
GFS MODEL SOUNDINGS.  MUCH OF SATURDAY NIGHT MAY BE SPENT MOSTLY
IN QUASI WARM SECTOR WITH MINIMAL PRECIP.  BEST CHANCE FOR PRECIP
LATE SATURDAY NIGHT AND EARLY SUNDAY WITH COLD FRONT. SOME LAKE
EFFECT BEHIND FRONT BUT SURFACE HIGH BUILDS IN PRETTY QUICKLY AND
THAT AIRMASS NOT AS COLD AS THE ONE COMING TODAY.

&&
AVIATION(08Z THU TO 06Z FRI)...
THE ALY FCST AREA IS IN THE MIDST OF A WARM FRONT LIFTING NORTH
THROUGH THE MOHAWK RIVER VALLEY...AS LOW PRESSURE MOVES NORTHEAST
INTO WRN NY. THE TERMINALS WILL REMAIN IN THE IFR/MVFR RANGE BTWN
08Z AND 10Z WITH SCATTERED SHOWERS ENDING...BEFORE RISING TO VFR
LEVELS WITH A DRY SLOT APPROACHING IN THE STORM SYSTEM.  A LOW-LEVEL
WIND SHEAR GROUP WAS KEPT IN FOR KPOU WITH 40 KNOTS OF SHEAR FROM
THE SFC TO 2 KFT. ANY SCT -SHRAS WILL TRANSITION TO SPOTTY -DZ AND
BR BTWN 10Z AND 17Z WITH THE APPROACH OF A POTENT COLD FRONT.

DUE TO A H500/H250 STRONG JET ALOFT AND MARGINAL INSTABILITY A
PROB30 FOR A TSRA WAS PLACED IN KPOU BTWN 17Z AND 20Z. THE WINDS
WILL SHIFT TO THE W/NW BTWN 17Z AND 20Z FROM NORTH TO SOUTH OVER THE
HUDSON RIVER VALLEY. CONDITIONS WILL DROP DOWN TO MVFR LEVELS BEFORE
RISING RAPIDLY TO VFR AFTER 20Z. THE WINDS WILL REMAIN QUITE STRONG
FROM THE W/NW AT 12 TO 20 KNOTS WITH GUSTS TO 25 TO 32 KNOTS THRU
00Z.
&&

.HYDROLOGY...BASED ON LIMITED ASOS DATA RAINFALL HAS BEEN ON THE
LIGHT TO MODERATE SIDE WITH .67 GFL/.41 ALB.  BRIEFLY HEAVY SHOWERS
WITH COLD FROPA BUT OVERALL QPF WILL NOT BE HEAVY.  NO FLOODING
PROBLEMS ANTICIPATED.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.
&&

PUBLIC...
AVIATION...WASULA
Hazardous weather outlook, Nov 25, 5:26 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
526 AM EST THU NOV 25 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-261200-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
526 AM EST THU NOV 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY...MAINLY SOUTH OF
ALBANY...AHEAD OF STRONG COLD FRONT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Special weather statement, Nov 25, 9:32 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
932 AM EST THU NOV 25 2004

NYZ063-251500-

...A STRONG THUNDERSTORM IN ULSTER COUNTY...

AT 927 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
45 MPH....AND HEAVY RAIN.  THIS STORM WAS LOCATED 16 MILES WEST OF
WEST SHOKAN...OR ABOUT OVER GRAHAMSVILLE...AND MOVING NORTHEAST AT 45
MPH.

THE THUNDERSTORM WILL BE NEAR...
WEST SHOKAN BY 945 AM EST
MOUNT TREMPER AND PHOENICIA BY 950 AM EST
Special weather statement, Nov 25, 9:35 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
935 AM EST THU NOV 25 2004

NYZ047-048-251500-

...STRONG THUNDERSTORMS IN SCHOHARIE AND SCHENECTADY COUNTIES...

AT 933 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40
MPH....AND HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SHARON SPRINGS TO RICHMONDVILLE TO JEFFERSON...OR
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF CANAJOHARIE TO
COBLESKILL TO 11 MILES EAST OF DAVENPORT...AND MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
COBLESKILL BY 940 AM EST
NORTH BLENHEIM BY 945 AM EST
CENTRAL BRIDGE...OLD CENTRAL BRIDGE AND BREAKABEEN BY 950 AM EST
SCHOHARIE AND MIDDLEBURGH BY 955 AM EST
7 MILES NORTH OF LIVINGSTONVILLE BY 1000 AM EST
Local storm report, Nov 25, 10:18 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1018 AM EST THU NOV 25 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     HAIL             GALWAY                  43.02N 74.03W
11/25/2004  0.75 INCH        SARATOGA           NY   TRAINED SPOTTER

            PENNY SIZE HAIL AT PROVIDENCE

&&

VTK
Local storm report, Nov 25, 10:33 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1033 AM EST THU NOV 25 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     TSTM WND GST     HARDENBURG              42.00N 74.67W
11/25/2004                   ULSTER             NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN

1012 AM     TSTM WND GST     MALTA                   42.97N 73.79W
11/25/2004                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN

1012 AM     TSTM WND GST     HURLEY                  41.91N 74.06W
11/25/2004                   ULSTER             NY   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN

&&

KOLECI

The radar

The Albany radar (KENX), 90 km away, was scanning. The volume nearest the first event began at 15:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dutchess

When
November 25, 10:45 AM EST
Where
Dutchess County, Salt Pt
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.800, -73.800

Trees and wired down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425755.